Alert archive / Indiana / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Northern Indiana

June 13, 2017Elkhart County, Indiana

NWS Northern Indiana issued this severe thunderstorm warning at Jun 13, 2017, 2:03 PM EDT for Elkhart County, Indiana. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2017, 2:03 PM EDT (18:03 UTC)
Expired
Jun 13, 2017, 2:30 PM EDT
In force
27 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Elkhart County, IN

The radar

The Northern Indiana radar (KIWX), 34 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 2:16 PM EDTHAIL 0.751 Ne Elkhart, INOBSERVED ON NORTH BAY DRIVE.
Jun 13, 2:16 PM EDTHAIL 0.752 Ne Elkhart, INOBSERVED ON NORTH BAY DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2017-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 558 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2017-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
558 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS53 KIWX 131803
SVRIWX
INC039-131830-
/O.NEW.KIWX.SV.W.0070.170613T1803Z-170613T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
203 PM EDT TUE JUN 13 2017

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Central Elkhart County in north central Indiana...

* Until 230 PM EDT

* At 203 PM EDT, a severe thunderstorm was located near Dunlap,
  moving east at 15 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Elkhart, Goshen, Dunlap, Middlebury, Bristol, New Paris, Benton,
  Jimtown and Waterford Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4159 8606 4172 8601 4171 8570 4148 8577
TIME...MOT...LOC 1803Z 282DEG 14KT 4164 8598 

HAIL...1.00IN
WIND...<50MPH
 
$$

LEWIS
1 follow-up statement
057 
WWUS53 KIWX 131822
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
222 PM EDT TUE JUN 13 2017

INC039-131830-
/O.CON.KIWX.SV.W.0070.000000T0000Z-170613T1830Z/
Elkhart IN-
222 PM EDT TUE JUN 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM EDT
FOR CENTRAL ELKHART COUNTY...

At 221 PM EDT, a severe thunderstorm was located over Dunlap, moving
east at 15 mph.

HAZARD...Quarter size hail. 

SOURCE...Trained weather spotters. 

IMPACT...Damage to vehicles is expected. 

Locations impacted include...
Elkhart, Goshen, Dunlap, Middlebury, Bristol, New Paris, Benton,
Jimtown and Waterford Mills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4159 8606 4172 8601 4171 8570 4148 8577
TIME...MOT...LOC 1821Z 282DEG 14KT 4162 8588 

HAIL...1.00IN
WIND...<50MPH
 
$$

LEWIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 1:18 PM EDT, 45 minutes earlier.

Area forecast discussion, Jun 13, 1:18 PM EDT, 45 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
118 PM EDT Tue Jun 13 2017

.SYNOPSIS...
Issued at 420 PM EDT Mon Jun 12 2017

It will be another hot day with afternoon highs around 90. There
will be some temporary relief with scattered showers and
thunderstorms, especially late this afternoon and evening and
again on Wednesday through Thursday. By the weekend, temperatures
will be closer to normal, but still feature periodic chances for
rain.

&&

.SHORT TERM...(Today and Tonight)
Issued at 425 AM EDT Tue Jun 13 2017

Expansive outflow from prior southeast WI/northern Lower MI
Mesoscale convective system continues to drape through southern CWA
at this time. In wake strong mixed layer CIN should delay convection
until later this afternoon. However in the far southern CWA, erosion
of lesser CIN quickly beyond 12 UTC, along with low level
convergence along boundary and subtle DCVA and will provide at least
slight mention for potential convection development this morning.
Anticipate strong destabilization of airmass across CWA by mid
afternoon with thermal ridge laid out e-w through southern Great
Lakes with 2500-3500 j/kg MLCIN with negligible deep layer shear /5-
15 kts/ favoring multiple pulse/short-lived convective cells. Best
timeframe appears late afternoon/early evening as backdoor cold
front/enhanced by marine layer push to provide focus/initiation.
Gradual downtrend in coverage/potential through the night,
especially across northeastern CWA within more deeply scoured
postfrontal regime.

&&

.LONG TERM...(Wednesday through Monday)
Issued at 425 AM EDT Tue Jun 13 2017

Primary destabilization and stronger mid level flow supports
severe potential well upstream on Wed from northeast WI into
northern MO. Still unable to rule out some low end probabilistic-
wise for severe storms Wed afternoon/evening with secondary
area of moderately strong destabilization to lee of Lake MI
southward through CWA. With apex of midlevel ridge shunted eastward
in deference to strong system over eastern MT lifting northeast into
Manitoba, at least some uptick in deep layer shear /20 to 25
kts/ should aid storm organization. Presence of boundary that will
begin to lift northeast in the evening along with certain parameters
such as low lcl heights and higher/low end notable 150-200 m2/s2 0-
3km helicity along retreating warm front could be sufficient for a
few severe events and will have to watch as mesoscale intricacies
unfold later. Thereafter little change with cold front sweeping
eastward. Should organized convection lead to overturn/
stabilization suspect only non severe convective potential on Thu.
Able to continue dry period Thu night until Fri afternoon with
some diurnally driven chances ahead of next frontal boundary.
Better chances appear to be Sat afternoon into Sun as upstream
trof sharpens.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 105 PM EDT Tue Jun 13 2017

Plenty of instability and temps near convective initiation...all
it took was convective outflow to trigger. Outflow swept southward
across Lake MI and this has triggered isold convection at KSBN.
Likewise convection is kicking off throughout the region. Shear is
weak and most storms will quickly develop vertically before
collapsing. This is also favorable to outflow boundary formation
and subsequent triggering.

Have kept VFR conditions in the TAFs and expect to see a break in
the convection after 02Z. Another round of convection will form
overnight / early Wednesday morning. With the moisture from the
showers and aboundant BL moisture...cannot rule out patchy fog
overnight but not extensive or deep enough to include in the
individual TAF sites.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Murphy
SHORT TERM...Murphy
LONG TERM...Murphy
AVIATION...Lewis

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Jun 13, 4:57 AM EDT, 9 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
457 AM EDT Tue Jun 13 2017

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-141030-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
457 AM EDT Tue Jun 13 2017 /357 AM CDT Tue Jun 13 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected, especially this afternoon and
evening. A few storms may have small hail and localized wind gusts to
50 mph.

Maximum afternoon heat index values will reach into the middle 90s.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and damaging wind gusts possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-141030-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
457 AM EDT Tue Jun 13 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms, primarily this afternoon and
evening. A few storms could have wind gusts to 30 knots and locally
higher waves.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are likely Wednesday. A few storms late Wednesday
afternoon into Wednesday night could be strong to severe with large
hail and wind gusts to 50 knots possible.

There are also chances for thunderstorms Thursday, Friday afternoon
and again on Saturday and Sunday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Jun 13, 12:46 PM EDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1246 PM EDT TUE JUN 13 2017

INZ004-131715-
St. Joseph-
1246 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN ST. JOSEPH COUNTY...

At 1246 PM EDT, a strong thunderstorm was located near South Bend.
the storm is nearly stationary.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Mishawaka, Georgetown, Gulivoire Park, Granger, New
Carlisle, Roseland, Indian Village, Lydick, Chain-o-lakes and
Crumstown.

This includes Interstate 80 in Indiana between mile markers 69 and
80.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4176 8627 4176 8619 4157 8616 4157 8644
      4174 8648
TIME...MOT...LOC 1646Z 260DEG 4KT 4166 8637

NWS
Special weather statement, Jun 13, 1:31 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Northern Indiana
131 PM EDT TUE JUN 13 2017

INZ004-005-131800-
St. Joseph-Elkhart-
131 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN ELKHART AND EASTERN ST.
JOSEPH COUNTIES...

At 130 PM EDT, a strong thunderstorm was located over Mishawaka,
moving east at 10 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Georgetown, Granger, Gulivoire Park,
Simonton Lake, Osceola, Wakarusa, Lakeville, Roseland, Indian
Village, Woodland, Jimtown and Wyatt.

This includes Interstate 80 in Indiana between mile markers 74 and
92.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4176 8595 4148 8597 4153 8641 4176 8629
TIME...MOT...LOC 1730Z 274DEG 10KT 4166 8621

LEWIS
Local storm report, Jun 13, 1:33 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
133 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             3 SW SOUTH BEND         41.64N 86.30W
06/13/2017  E0.88 INCH       ST. JOSEPH         IN   PUBLIC

            DIME TO NICKEL SIZED HAIL REPORTED.

&&

CR
Local storm report, Jun 13, 1:47 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
147 PM EDT TUE JUN 13 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             2 ESE SOUTH BEND        41.66N 86.23W
06/13/2017  M0.75 INCH       ST. JOSEPH         IN   PUBLIC

&&

CR
Special weather statement, Jun 13, 1:54 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
154 PM EDT TUE JUN 13 2017

INZ005-131830-
Elkhart-
154 PM EDT TUE JUN 13 2017

...A STRONG THUNDERSTORM WILL AFFECT ELKHART COUNTY...

At 153 PM EDT, a strong thunderstorm was located over Dunlap, moving
east at 15 mph.

Wind gusts up to 50 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Elkhart, Goshen, Dunlap, Simonton Lake, Middlebury, Wakarusa,
Bristol, New Paris, Benton, Jimtown, Southwest, Foraker and Waterford
Mills.

This includes Interstate 80 in Indiana between mile markers 88 and
107.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4176 8568 4147 8575 4154 8606 4170 8606
      4176 8604
TIME...MOT...LOC 1753Z 275DEG 13KT 4165 8595

LEWIS

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 12:46 PM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 13, 1:31 PM EDTSpecial Weather StatementIWXSaint Joseph29 min
Jun 13, 1:54 PM EDTSpecial Weather StatementIWXElkhart36 min
Jun 13, 2:27 PM EDTSpecial Weather StatementIWXLaGrange33 min
Jun 13, 2:59 PM EDTSevere Thunderstorm WarningIWXLaGrange31 min
Jun 13, 3:13 PM EDTSpecial Weather StatementIWXStarke47 min
Jun 13, 3:20 PM EDTSevere Thunderstorm WarningIWXLaGrange15 min
Jun 13, 4:05 PM EDTSevere Thunderstorm WarningIWXDeKalb, Steuben40 min
Jun 13, 4:08 PM EDTSpecial Weather StatementIWXAllen, Wabash, Whitley37 min
Jun 13, 4:11 PM EDTSpecial Weather StatementIWXFulton, Pulaski, White34 min
Jun 13, 4:33 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko27 min
Jun 13, 4:54 PM EDTSevere Thunderstorm WarningIWXHuntington, Wabash, Whitley36 min
Jun 13, 5:25 PM EDTSevere Thunderstorm WarningIWXKosciusko, Wabash35 min
Jun 13, 5:35 PM EDTSevere Thunderstorm WarningIWXKosciusko, Whitley25 min
Jun 13, 5:45 PM EDTSpecial Weather StatementIWXWhite60 min
Jun 13, 6:16 PM EDTAreal Flood WarningIWXWhite6 hr
Jun 13, 7:23 PM EDTSpecial Weather StatementIWXLaPorte52 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.